NATIONAL ACADEMIES

SPACE STUDIES BOARD BOARD ON PHYSICS AND ASTRONOMY AERONAUTICS AND SPACE ENGINEERING BOARD

SPACE SCIENCE WEEK

Committee on Astronomy and Astrophysics April 1 – April 3, 2025 Hybrid Meeting In Person at the National Academy of Sciences Building 2101 Constitution Avenue, NW, Washington, DC Online via Zoom and Livestream

TUESDAY, APRIL 1, 2025

PLENARY SESSION Livestream Link: <u>https://vimeo.com/event/5008213</u>

CLICK HERE TO JOIN

8:30 AM	Welcome	Dr. Colleen Hartman Director, Space Studies Board	
8:40 AM	Perspectives on Space Policy (15-minute presentation) House	Congressman Mike Haridopolos (FL-08)* Chair, Space and Aeronautics Subcommittee e Science, Space, and Technology Committee	
8:55 AM	Science and Innovation at Lockheed Martin Spa	Dr. Tahllee Baynard Vice President, Ignite, Lockheed Martin Space	
9:20 AM	Address from Acting NASA Administrator (25-minute presentation)	Ms. Janet Petro Acting Administrator, NASA	
9:45 AM	Update from NASA Science Mission Directorate (40-minute presentation and 20-minute discussion)	e (SMD) Dr. Mark Clampin Acting Deputy Assoc. Administrator NASA-SMD	
10:45 AM	Break (30 minutes)		
11:15 AM	Update from NASA Exploration Systems Development Mission Directorate (ESDMD) (40-minute presentation and 20-minute discussion)	Dr. Lori Glaze Acting Assoc. Administrator, NASA-ESDMD	
12:15 PM	Working Lunch for Members, Speakers, and Invited Guests in the Great Hall		

Committee on Astronomy and Astrophysics	5
April 1-3, 2025	

1:30 PM	Update from NASA Space Communications	Mr. Kevin Coggins	
	and Navigation Program (SCaN)	Deputy Assoc. Administrator, NASA-SCaN	
	(30-minute presentation and 15-minute discussion)		

- 2:15 PM Human-Centered Autonomous Resilient Space Habitats Dr. Shirley Dyke (30-minute presentation and 15-minute discussion) Professor, Purdue University
- 3:00 PM Observations of a Space Journalist: The Global Reach for the Moon and Mars (20-minute presentation and 10-minute discussion)

Mr. Leonard David* Independent Space Journalist

3:30 PM Break (30 minutes)

International Partners Presentations

4:00 PM	European Space Agency (ESA) Science Highlights (20-minute presentation and 10-minute discussion)	Dr. Carole Mundell* Director of Science, ESA
4:30 PM	Committee on Space Research (COSPAR) Update (20-minute presentation and 10-minute discussion)	Dr. Pascale Ehrenfreund President, COSPAR
5:00 PM	Update from National Space Science Center (NSSC Chinese Academy of Sciences (20-minute presentation and 10-minute discussion)) Prof. Chi Wang Director General, NSSC
5:30 PM	Japanese Aerospace Exploration Agency (JAXA) Science Highlights (20-minute presentation and 10-minute discussion)	Dr. Masaki Fujimoto* Director General, Institute of Space and Astronautical Sciences (ISAS), JAXA
6:00 PM	Meeting Adjourns	

WEDNESDAY, APRIL 2, 2025

OPEN SESSION Livestream Link: <u>https://vimeo.com/event/4984146</u>

CLICK HERE TO JOIN

11:30 AM	Connecting Astronomy Software with NSF TIP (20-minute presentation and 10-minute Q&A)	Dr. Kyle Westfall* Associate Project Scientist University of California Observatories
12:00 PM	Introduction to the Committee on Radio Frequence (20-minute presentation and 10-minute Q&A) Center	cies Dr. Scott Paine Senior Physicist Smithsonian Astrophysical Observatory for Astrophysics Harvard and Smithsonian CORF Chair
12:30 PM	Working Lunch for Members, Speakers, and Invited	Guests in the Great Hall (90 minutes)
2:00 PM	The Future of U.S. Government Science Support and U.S. Scientific Leadership (25-minute presentation and 20-minute Q&A)	Ms. Joanne Padrón Carney Chief Government Relations Officer, AAAS Ms. Erin Heath Director Federal Relations, AAAS
2:45 PM	Break (30 minutes)	

OPEN SESSION Livestream Link: <u>https://vimeo.com/event/5014758</u>

CLICK HERE TO JOIN

Joint Session of the CAA and CSSP

3:15 PMBriefing on the Decadal Survey for Solar and Space Physics
(45-minute presentation, 45-minute discussion period)Dr. Stephen Fuselier
Dr. Robyn Millan
Decadal Survey for Solar and
Space Physics, Co-Chairs4:45 PMMeeting Adjourns to Executive Session; Break (15 minutes)

Committee on Astronomy and Astrophysics April 1-3, 2025

Space Science Week Keynote Public Lecture

KEYNOTE PUBLIC LECTURE Livestream Link: <u>https://vimeo.com/event/5008217</u>

CLICK HERE TO JOIN

The Warped Side of Our Universe: Exploring the Intersection of Art and Science

A CONVERSATION WITH

Prof. Kip Thorne

Richard P. Feynman Professor of Theoretical Physics, Emeritus, California Institute of Technology

AND

Prof. Lia Halloran Chair and Professor, Department of Art Chapman University

MODERATED BY

Mr. Taras W. Matla Director, University of Maryland Art Gallery

6:30 PM Introduction



6:35 PM The Warped Side of Our Universe: Exploring the Intersection of Art and Science

Prof. Kip Thorne and Prof. Lia Halloran

7:45 PM Q&A with Kip and Lia

Moderator: Mr. Taras Matla

Lecture Abstract

The evening will feature a conversation between Kip and Lia focusing on their project "The Warped Side of Our Universe: An Odyssey Through Black Holes, Wormholes, Time Travel, and Gravitational Waves". This engaging dialogue will blend Kip's scientific insights with Lia's artistic interpretations, using poetry and paintings to make complex astrophysical concepts more accessible. Their work delves into profound questions about the universe's origins and the nature of time and space.

THURSDAY, APRIL 3, 2025

OPEN SESSION Livestream Link: <u>https://vimeo.com/event/4984153</u>

CLICK HERE TO JOIN

9:15 AM	NASA Astrophysics Upo (30-minute presentation)	date		. Shawn Domagal-Goldman Division Director, NASA-SMD
9:45 AM	NASA Astrophysics Q& (45-minute discussion period			. Shawn Domagal-Goldman Division Director, NASA-SMD
10:30 AM	Break (10 minutes)			
10:40 AM	Data Transmission Need (20-minute presentation, 15-			Dr. Jamie Kennea * fessor, Penn State University
11:15 AM	Updates from Maunakea (25-minute presentation and		Dire	Mr. Rich Matsuda* ctor, W.M. Keck Observatory Dr. John O'Meara
		Deputy Di	rector and Chief Scie	ntist, W.M. Keck Observatory
12:00 PM	Working Lunch for Membe	ers, Speakers, and Ir	wited Guests in the G	reat Hall (60 minutes)
1:00 PM	Roman Data Manageme (20-minute presentation, 15-			Dr. Julie McEnery roject Scientist, NASA/GSFC
1:35 PM	Panel: Open Science an	d its Implementatio	n	
	(40-minute discussion period	d)		
	Panelists:	for Scientific Data a	ford, Senior Progran nd Computing, NASA , Editor in Chief, AAS	-SMD
2:15 PM	Break (25 minutes)			
2:40 PM	Interagency Coordinatio (20-minute presentation, 15-		iate Professor, Univ.	Dr. Gautham Narayan of Illinois Urbana-Champaign or, NSF-Simons SkAl Institute
3:15 PM	Update from AAS COMF (25-minute presentation, 20-			Dr. Teznie Pugh Dr. Michelle Wooten AAS COMPASSE Co-Chairs

4:00 PM Closing Comments by the Committee (15-minute discussion period)

4:15 PM Meeting Adjourns to Executive Session

CAA Co-Chairs

IMPORTANT NOTES

Presenters:

- Please do not include unpublished data, ITAR-controlled or sensitive information in your presentation.
- A National Academies Board staff member will ask you to sign a form before the meeting allowing us permission to use your likeness and presentation for our livestream video, which will be posted on our Board website after the meeting. Please get in touch with us before the meeting if you have any concerns about this usage.

Members and Presenters:

- Remote access will be provided through Zoom. This will allow you to participate in the meeting even if you can't be physically present.
- Please note that Zoom allows audio and any materials exchanged or viewed during the session to be recorded and shared.
- By participating in this activity, you agree to let your voice, likeness, and any materials you provide be recorded for use and dissemination. This includes any language, format, or media now known or later devised.
- You release the National Academies of Sciences, Engineering, and Medicine from any and all claims, liability, or damages arising from any such use. If you disagree, please do not join the session.

Members of the General Public:

- Remote access will be provided through a live stream on Vimeo. This will also be publicly available and posted on the Board website. You do not need to register.

Thank you all for your cooperation, and we look forward to a successful meeting.